Alert archive / Louisiana / River Flood Warnings in 2020

River Flood Warning 39, NWS Lake Charles, LA

May 14, 2020Lafayette Parish, Saint Martin Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at May 14, 2020, 7:45 PM CDT for Lafayette Parish, Saint Martin Parish, Vermilion Parish, Louisiana. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 7:45 PM CDT (00:45 UTC)
Expired
May 15, 2020, 8:38 AM CDT
In force
13 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 113 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermilion River at Lafayette - Surrey Street (VLSL1).

Action stage
10 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07386880, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

251 
WGUS44 KLCH 150045
FLWLCH

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Lake Charles LA
745 PM CDT Thu May 14 2020

...The National Weather Service in Lake Charles LA has issued a 
Flood Warning for the following rivers in Louisiana...

  Vermilion River At Lafayette, Surrey Street Gage

LAC055-099-113-151345-
/O.NEW.KLCH.FL.W.0039.200515T0045Z-200515T1338Z/
/VLSL1.1.ER.200514T2322Z.200515T0015Z.200515T0137Z.NO/
745 PM CDT Thu May 14 2020

The National Weather Service in Lake Charles has issued a

* Flood Warning for
  the Vermilion River At Lafayette, Surrey Street Gage.
* From this evening to Friday morning.
* At 7:15 PM CDT Thursday the stage was 10.5 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 7:15 PM CDT Thursday was 10.5 feet.
* Forecast...The river will crest near 10.5 feet this evening and 
  then begin falling. The river will then fall to below flood stage 
  by late this evening.
* Impact...At 10.0 feet, Minor flooding of Heymann Park off of 
  Highway 90 will occur.

&&


  Fld   Observed        Forecasts (7 pm)
Location                     Stg   Stg   Day/Time  Fri   Sat   Sun

Vermilion River
Lafayette, Surrey Street Gag 10.0  10.5  Thu 7 pm  6.5   6.4   6.3





&&

LAT...LON 3031 9191 3022 9190 2988 9206 2987 9219
      3000 9227 3031 9204

$$

Warthen
1 follow-up statement
725 
WGUS84 KLCH 151357
FLSLCH

Flood Statement
National Weather Service Lake Charles LA
857 AM CDT Fri May 15 2020

...The Flood Warning is expired for the following rivers in 
Louisiana...

  Vermilion River At Lafayette, Surrey Street Gage

LAC055-099-113-151500-
/O.EXP.KLCH.FL.W.0039.000000T0000Z-200515T1338Z/
/VLSL1.1.ER.200514T2322Z.200515T0015Z.200515T0137Z.NO/
857 AM CDT Fri May 15 2020

...The Flood Warning for the Vermilion River At Lafayette, Surrey 
Street Gage has expired.

* At 8:15 AM CDT Friday the stage was 9.7 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is expected to fall to 7.8 feet Wednesday 
  morning.

&&


  Fld   Observed        Forecasts (7 am)
Location                     Stg   Stg   Day/Time  Sat   Sun   Mon

Vermilion River
Lafayette, Surrey Street Gag 10.0  9.7   Fri 8 am  9.0   8.6   8.3





&&

LAT...LON 3031 9191 3022 9190 2988 9206 2987 9219
      3000 9227 3031 9204

$$

Mogged

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at May 14, 7:01 PM CDT, 44 minutes earlier.

Area forecast discussion, May 14, 7:01 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
701 PM CDT Thu May 14 2020

.AVIATION...
Activity seems to be waning over the last several hours in
southeast Texas and southwest Louisiana... while the cluster
in southcentral Louisiana conts to advect off into eastern
Louisiana. Activity to the northwest around Huntsville is
moving towards southeast Texas. but as this happens the system
will move into move stable air mass from todays storms. Look for
VFR wx thru the evening into the overnight hours with areas of BR
forming towards sunrise in areas that has experienced rains from
today. Storms projected to develop late tomorrow morning into the
afternoon hours.

&&

.PREV DISCUSSION... /issued 351 PM CDT Thu May 14 2020/

DISCUSSION...
The scattered convection has developed across the region as
expected today. Less well anticipated has been the backward
propagating nature of some of the cells which has led to
localized, long duration heavy rainfall across parts of the area.
This appears to be the result of a weak and somewhat ill defined
surface boundary providing a bit of an extra kick along the I-10
corridor. The most significant of these storms is still ongoing as
of this writing across parts of Orange county where radar
estimates of 6 to 9 inches are presently being observed. In
addition to the heavy rain threat, we've also received several
reports of tropical funnel cloud sightings today (as far as I
know these are the first of the season across this area).

In addition to the surface feature, convection this afternoon has
been aided by a weak shortwave pushing from west to east across
the region. Expect the majority of the convection to shift east
over the next few hours following the progression of the upper
support. A few, weaker showers or thunderstorms may persist into
the overnight hours, but these are expected to be much more
isolated.

The setup looks somewhat similar on Friday with scattered to
numerous showers and thunderstorms expected to reinitialize by mid
morning with coverage increasing through the afternoon aided by
diurnal heating. Both surface and upper level support may be a
bit less favorable.

Guidance has come into much better agreement with regards to the
evolution of the strong upper trof expected to develop across
central Texas Saturday. The good news is that nearly all of the
operational global models are now much more progressive with the
system with the trof becoming absorbed by a larger trof digging
south out of the great lakes Monday. Still, the interaction
between the deepening trof and the very moist environment over the
gulf coast will lead to widespread heavy rainfall beginning across
southeast Texas Saturday morning before working into Southwest and
South Central Louisiana through the day. This will leave an 18 to
24 hour period of potential heavy rainfall before the trailing
surface front swings through the area sometime Sunday afternoon.
There is some uncertainty with regards to the exact proximity of
the trof to the area which may have an impact on the potential for wrap
around moisture behind the front which could allow for continued,
although much lighter, shower activity through Monday morning. WPC
has southeast Texas hatched in a slight risk of excessive rainfall
while southwest Louisiana is in a marginal risk.

The larger merged trof is progged to stall over the southeastern
U.S. potentially bringing heavy rain to a large portion of the
east coast, but will yield rather nice conditions across our area
from late Monday through Thursday as a surface high builds in and
northerly flow prevails aloft.

Jones

MARINE...
A moderate onshore flow will prevail through Sunday with a west
and then northerly flow developing behind a frontal boundary
expected to push through the area Sunday night. Scattered showers
and thunderstorms will continue to develop over the coastal
through Friday, with more numerous storms expected over the
weekend as an upper level disturbance moves across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  83  68  84 /  30  70  20  60
LCH  72  84  71  84 /  40  50  30  60
LFT  71  84  71  85 /  60  80  10  40
BPT  73  83  73  82 /  40  40  30  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, May 14, 3:51 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
351 PM CDT Thu May 14 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-152100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
351 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms will continue to
develop across the region this afternoon into this evening before
becoming more isolated overnight. Due to the slow moving nature of
these storms, heavy rainfall could lead to localized areas of flash
flooding. In addition to the heavy rainfall threat, tropical funnel
clouds will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected again
on Friday across the area. Severe weather is not expected, but some
stronger storms could produce brief gusty winds and occasional cloud
to ground lightning.

An upper level low is expected to develop across central Texas on
Saturday, then progress east across Louisiana on Sunday. There
remains some uncertainty in the details of this low, but a risk of
locally heavy rainfall and a low end risk of severe thunderstorms
will exist for parts of southeast Texas and possibly into southwest
Louisiana Saturday afternoon and night. Further refinements to these
risks will be made over the next couple of days.

Rains are expected to come to an end Monday, with drier weather
expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-152100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
351 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms will continue to
develop across the coastal waters this afternoon into this evening
before becoming more isolated overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected again
on Friday across the area. Severe weather is not expected, but any
stronger storms could produce brief gusty winds and occasional cloud
to water lightning.

An upper level low is expected to develop across central Texas on
Saturday, then progress east across Louisiana on Sunday. There
remains some uncertainty in the details of this low, but a risk of
locally heavy rainfall and a low end risk of severe thunderstorms
will exist for parts of southeast Texas and possibly into southwest
Louisiana Saturday afternoon and night. Further refinements to these
risks will be made over the next couple of days.

Rains are expected to come to an end Monday, with drier weather
expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 4:18 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FLASH FLOOD      2 ENE ORANGE            30.11N 93.74W
05/14/2020                   ORANGE             TX   PUBLIC

            PUBLIC REPORT OF STREET FLOODING AND CLOSURES, AS WELL AS
            VEHICLES STRANDED IN NE ORANGE.

&&

SWARTHEN
Special weather statement, May 14, 4:55 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
455 PM CDT Thu May 14 2020

LAZ033-043>045-052-142245-
Acadia LA-Lafayette LA-Vermilion LA-St. Landry LA-
Upper St. Martin LA-
455 PM CDT Thu May 14 2020

...SPECIAL WEATHER STATEMENT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Swords to near Cankton to near Maurice.
Movement was east at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Opelousas, Scott, Breaux Bridge, Carencro, St.
Martinville, Church Point, Leonville, Arnaudville, Broussard,
Youngsville, Sunset, Port Barre, Duson, Henderson, Washington,
Maurice, Grand Coteau, Cankton and Prairie Ronde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 9180 3005 9181 3005 9183 3007 9187
      3006 9190 3007 9191 3007 9195 3005 9196
      3004 9222 3028 9220 3054 9230 3054 9226
      3056 9226 3057 9221 3058 9221 3069 9197
      3040 9179
TIME...MOT...LOC 2154Z 253DEG 11KT 3052 9226 3030 9213 3006 9214

Warthen
Local storm report, May 14, 5:49 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      1 E BEAUMONT            30.09N 94.13W
05/14/2020                   JEFFERSON          TX   BROADCAST MEDIA

            BROADCAST MEDIA POSTED LIVE VIDEO OF FLOODING ALONG 11TH
            STREET IN BEAUMONT.

&&

TWH
Special weather statement, May 14, 6:01 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
601 PM CDT Thu May 14 2020

LAZ033-045-053>055-150000-
Lower St. Martin LA-Iberia LA-St. Landry LA-Upper St. Martin LA-
St. Mary LA-
601 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY...ST. MARTIN AND SOUTHEASTERN ST. LANDRY PARISHES
UNTIL 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Krotz Springs to near Breaux Bridge to
Franklin. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
New Iberia, Catahoula, Breaux Bridge, Franklin, St. Martinville,
Jeanerette, Krotz Springs, Baldwin, Henderson, Loreauville, Butte La
Rose, Glencoe, Cecilia, Atchafalaya National Wildlife Refuge, Sorrel,
Atchafalaya Welcome Center, Lake Fausse Pointe, Charenton, Parks and
Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2975 9149 2976 9161 2979 9167 3026 9193
      3057 9191 3061 9175 3051 9173 3050 9176
      3050 9170 3044 9164 3036 9165 3026 9159
      3023 9148 3010 9147 3006 9137 3004 9122
      3000 9126 2996 9125 2986 9120 2981 9110
TIME...MOT...LOC 2301Z 253DEG 17KT 3053 9182 3026 9187 2980 9151

K. Kuyper
Local storm report, May 14, 6:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
623 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      VIDOR                   30.13N 94.00W
05/14/2020                   ORANGE             TX   TRAINED SPOTTER

            SPOTTER PICTURES AND REPORT OF SEVERAL ROADS FLOODED IN
            VIDOR WITH WATER UP TO HOUSES IN SOME SPOTS. SOME ROADS
            INCLUDE I-10 SERVICE RD NEAR GOULD PARK, I-10 SERVICE RD
            NEAR N DENVER, LAMAR ST, ORANGE ST, CHERRY ST, CONCORD
            ST, TULANE ST AT HWY 62, LEXINGTON ST, AND I-10 SERVICE
            RD NEAR CHURCH ST.

&&

SWARTHEN
Local storm report, May 14, 6:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      4 ESE BEAUMONT          30.06N 94.09W
05/14/2020                   JEFFERSON          TX   PUBLIC

            PUBLIC POSTED VIDEO TO SOCIAL MEDIA OF FLOODED UNDERPASS
            ON IRVING AVENUE.

&&

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:20 PM CDTRiver Flood WarningLCHCalcasieu13 hr
May 14, 7:20 PM CDTRiver Flood WarningLCHCalcasieu15 hr
May 14, 9:41 PM CDTSpecial Weather StatementLCHAssumption49 min
May 14, 10:44 PM CDTSpecial Weather StatementLCHLafayette46 min
May 15, 12:03 AM CDTSpecial Weather StatementLCHVermilion42 min

Nearby

River Flood Warnings in Louisiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.